Antipsychotic-Induced Hyperprolactinemia and Testosterone Levels in BoysRoke, Y., van Harten, P. N., Buitelaar, J. K., Tenback, D. E., de Rijke, Y. B. & Boot, A. M., 2012, In : Hormone Research in Paediatrics. 77, 4, p. 235-240 6 p.
Research output: Contribution to journal › Article › Academic › peer-review
Aims: This cross-sectional study investigates the effect of antipsychotic (AP)-induced hyperprolactinemia on testosterone, luteinizing hormone (LH), follicle-stimulating hormone (FSH), inhibin B, and puberty in boys with mainly autism spectrum disorders (ASD). Method: One hundred and four physically healthy 10- to 19-year-old boys with ASD or disruptive behavior disorder (DBD) were recruited between October 2006 and November 2009. Fifty-six adolescents had been treated with AP for >16 months; 48 had never been exposed to AP. Morning non-fasting levels of serum prolactin, testosterone, LH, FSH and inhibin B were obtained and Tanner pubertal stage was determined. Patients with hyperprolactinemia (n = 28) were compared to those without hyperprolactinemia (n = 76) using non-parametric or parametric tests, as appropriate. Results: Patients with AP-induced hyperprolactinemia had significantly lower testosterone levels with adjustment for age (p = 0.035) compared to patients without hyperprolactinemia and without AP treatment. The difference was not significant within the AP-treated group, and the level of testosterone was within the reference range compared to age- and gender-matched normative data. There was no between-group difference for LH, FSH, inhibin B or Tanner stages. Conclusion: AP-induced hyperprolactinemia is related to significantly lower testosterone levels in pubertal boys with ASD and DBD. Copyright (C) 2012 S. Karger AG, Basel
|Number of pages||6|
|Journal||Hormone Research in Paediatrics|
|Publication status||Published - 2012|
- Hyperprolactinemia, Adolescents, Testosterone, Puberty, Antipsychotics, PERVASIVE DEVELOPMENTAL DISORDERS, SELF-ASSESSMENT, ATYPICAL ANTIPSYCHOTICS, SEXUAL-MATURATION, CHILDREN, RISPERIDONE, ADOLESCENTS, MEDICATION, SCHIZOPHRENIA, RELIABILITY